People infected with meningitis from contaminated steroid injections are now being treated for a second illness stemming from the shots.
Doctors are now finding that the steroid injections are causing epidural abscesses, which are localized infections near the spine where the drug was injected. The abscesses have resulted in return visits to the hospital, and often surgery.
Epidural abscesses cause severe pain near the injection site, and are internal so a MRI is required to make a diagnosis. Most abscesses can be drained or cleaned out by surgery. However, some are wrapped around nerves and cannot be surgically removed.
Most of the cases of this second illness are located in Michigan, with about a third of patients returning to the hospital with abscesses. Doctors were surprised that the infection was occurring despite the fact that patients were already taking drugs for the fungal meningitis. However, cases are expected in states affected by the meningitis outbreak, which includes Florida.
The meningitis outbreak is one of the worst public health disasters caused by a contaminated drug. The death toll has reached 29, and 14,000 people have been injected with the contaminated steroids. The New England Compounding Center is currently under investigation, and has been shut down due to the unsanitary conditions of the pharmacy.
Compounding pharmacies, such as the NECC, often get drugs from manufacturers and then split them into smaller doses, or mix ingredients sold in bulk. During this process, the medication is susceptible to contamination. Also, compounding pharmacies are not regulated as closely as drug manufacturers, and their products do not require FDA approval.
This is not the first time a compounding pharmacy has been blamed for serious outbreaks caused by contaminated medicine. Earlier this year, there were 33 reported cases in seven states of a fungal eye infection caused from products mixed in a Florida pharmacy. The same Florida pharmacy was also responsible for the supplements that killed 21 polo horses in 2009.
For more information about defective drugs, please contact us.
Source: The New York Times, "Second Illness is Infecting Those Struck by Meningitis," Nov. 2, 2012.